Iowa, 2024

Tornado in Iowa, November 5, 2024

November 5, 2024 · NWS DMX · 1 event in 1 county or zone

A brief tornado occurred with a shower in Davis County during the late morning. Weak instability along a modest boundary was sufficient for a small tornado from a shower producing EF0 damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A brief tornado occurred with a shower in Davis County during the late morning. Weak instability along a modest boundary was sufficient for a small tornado from a shower producing EF0 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 5, 5:26 AM CST, 5 hours 35 minutes earlier. Its key messages:

  • Lingering rain this morning, mainly over the northwest half of Iowa, departs during the afternoon.
  • The forecast is dry from tonight through Thursday night, with daily high temperatures generally in the 50s.
  • Another system will produce rain toward the end of the week or next weekend, but timing and placement remain uncertain.
Area forecast discussion, Nov 5, 5:26 AM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
526 AM CST Tue Nov 5 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Lingering rain this morning, mainly over the northwest half of
  Iowa, departs during the afternoon.

- The forecast is dry from tonight through Thursday night, with
  daily high temperatures generally in the 50s.

- Another system will produce rain toward the end of the week or
  next weekend, but timing and placement remain uncertain.

&&

.DISCUSSION...
Issued at 215 AM CST Tue Nov 5 2024

A surface low is moving from northeastern Missouri into Iowa at
this hour, and will track across eastern portions of the state
today, then up into Wisconsin and the Upper Peninsula of
Michigan by tonight. The cyclone is exhibiting textbook
arrangement of precipitation, with a band of thunderstorms and
heavier rain along the southeast flank stretching from Illinois
across Missouri and into the Texarkana region, and a swath of
lighter rain in the deformation zone along the northwestern
flank across eastern Nebraska and about the northwest half of
Iowa. The heavier precipitation on the southeastern flank will
stay east of our area today, while the latter deformation zone
rain will translate through this morning, then depart this
afternoon with the low. As a result, it will be another soggy
morning across roughly the northwestern half of our forecast
area, with patchy drizzle further south, then clear out
everywhere before the end of the day. Additional QPF remains
under an inch in the northwest and a quarter inch or less in the
southeast, and thunderstorms are not anticipated given the lack
of instability.

Aside from the lingering/departing rain, the other most sensible
effects of this system will be changes in temperature with the
passage of the low. Low-level winds exhibit a broad circulation
over the state at this time, but will sharpen as the low moves
through with an effective cold front sweeping through as the low
departs. Warm air advection this morning will thus push
temperatures up somewhere in eastern/southeastern Iowa before
the front moves through later, while across the remainder of the
state winds will turn to northwest and modest cold air
advection will result in steady or slowly falling temperatures
during the day. The high temperature forecast is thus a bit
tricky, with temps likely to remain in the mid 40s in our
northwest counties but briefly increase into the low to mid 60s
in our southeast corner before decreasing again.

Behind the departing storm system, a surface high pressure ridge
will spread across the region tonight and linger through
Wednesday. However, a 500 mb trough will dig down the High
Plains and Rockies during this time, maintaining southwesterly
steering flow over Iowa. From late Wednesday through Thursday
modest forcing within a deep saturated layer aloft will result
in thickening clouds within this southwesterly flow and some
models are spitting out light QPF a times, however, low-level
dry air entrainment in northeasterly flow out of the
aforementioned ridge will undercut this as evidenced by forecast
soundings. At this time it appears likely the low-level dry air
will win out, and have maintained a dry forecast during this
period.

By Thursday the western U.S. 500 mb trough will close off
somewhere over Arizona and New Mexico, then on Friday emerge
into the Plains and strengthen as a large cyclone approaching
Iowa from the southwest, finally passing over the Hawkeye State
sometime next weekend. This cyclone will likely be preceded by a
conveyor belt of rain within a swath of warm air advection and
isentropic lift, then accompanied and followed by an area of
lighter rain somewhat similar to the system this morning.
However, long-range forecast models continue to struggle with
the timing of the ejection of the late-week system and thus it
is difficult to pin down then the rain will fall in our service
area. Consensus solutions have trended mainly in the Friday
night to Saturday night period, and have maintained the highest
POPs during that time with an expectation that they will be
refined in the coming days as timing/track solutions coalesce.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 526 AM CST Tue Nov 5 2024

Very low ceilings, IFR or lower, will prevail at the terminals
for much of this morning, with scattered to numerous light
showers and fog reducing visibility to MVFR at times. Conditions
will slowly improve by this afternoon, with MVFR ceilings
prevailing and then eventually breaking out to VFR at DSM/OTM by
tonight, but perhaps MVFR ceilings persisting at the northern
terminals. Expect amendments throughout the day based on short-
term and observational trends.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Nov 5, 3:55 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 AM CST Tue Nov 5 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-061200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
355 AM CST Tue Nov 5 2024

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms are possible south and east Saturday, but severe
weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Small

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Davis

When
November 5, 11:01 AM CST to 11:02 AM CST
Where
Davis County, 3.94 mi ESE of Belknap to 4.1 mi ESE of Belknap
Rating
EF0
Path length
0.32 mi
Path width
50 yd
Property damage
$120,000
Reported by
Trained Spotter
Coordinates
40.803, -92.348

A brief tornado occurred south of Floris from a developing weak storm. The tornado moved across a farmstead on the west side of Pecan Avenue producing high end EF0 damage to two metal buildings. The tornado lifted shortly afterwards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216653.